Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 36, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 15, 2008, 2:09 PM EDT for Dare County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2008, 2:09 PM EDT (18:09 UTC)
- Expired
- Jul 15, 2008, 2:26 PM EDT
- In force
- 17 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Dare County, NC
The radar
The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 151809
TORMHX
NCC055-151845-
/O.NEW.KMHX.TO.W.0036.080715T1809Z-080715T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
209 PM EDT TUE JUL 15 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...HATTERAS...FRISCO...BUXTON...
* UNTIL 245 PM EDT
* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CAPE
HATTERAS LIGHTHOUSE...OR ABOUT NEAR BUXTON...MOVING EAST AT 5
MPH.
* THE TORNADO WILL BE NEAR...
FRISCO BY 235 PM EDT...
FRISCO BY 240 PM EDT...
HATTERAS BY 245 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3521 7553 3522 7559 3517 7573 3521 7576
3525 7569 3525 7563 3528 7561 3528 7568
3530 7570 3533 7563 3528 7559 3530 7553
3533 7553 3528 7548
TIME...MOT...LOC 1809Z 059DEG 4KT 3524 7558
$$
111 follow-up statement
000
WWUS52 KMHX 151826
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT TUE JUL 15 2008
NCC055-151836-
/O.CAN.KMHX.TO.W.0036.000000T0000Z-080715T1845Z/
DARE NC-
226 PM EDT TUE JUL 15 2008
...THE TORNADO WARNING FOR SOUTHEASTERN DARE COUNTY IS CANCELLED...
THE HAS MOVED OUT OF THE AREA...THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 3521 7553 3522 7559 3517 7573 3521 7576
3525 7569 3525 7563 3528 7561 3528 7568
3530 7570 3533 7563 3528 7559 3530 7553
3533 7553 3528 7548
TIME...MOT...LOC 1826Z 059DEG 4KT 3523 7560
$$
11What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 15, 12:00 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 15, 12:00 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1200 PM EDT TUE JUL 15 2008 .SYNOPSIS... A COLD FRONT ALONG THE COAST WILL MOVE JUST OFFSHORE BY TONIGHT AND BECOME STATIONARY. WEAK HIGH PRES WILL EXTEND OVER THE AREA FROM THE NORTH WEDNESDAY AND THURSDAY AS WEAK LOW PRES MOVES NORTHEAST ALONG THE STALLED FRONTAL BOUNDARY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FRONTAL BOUNDARY LINGERING JUST OFFSHORE WITH BAND OF HEAVY SHOWERS AFFECTING FAR NORTHERN OUTER BANKS. LATEST RUNS OF THE NAM...GFS AND ARW INDICATE BEST CHANCE FOR PRECIPITATION NEAR THE COAST AND CURRENT FCST SEEMS TO HAVE THIS WELL COVERED. FAIRLY UNSTABLE TODAY WITH CAPE VALUES ABOVE 2000 J/KG AND LIS AROUND -4 TO -6. GIVEN RATHER HIGH WET BULB ZERO HEIGHTS...THINK PRIMARY THREAT TODAY WILL BE HEAVY RAINFALL AND PERHAPS WIND GUSTS IF ANY STRONG THUNDERSTORMS ARE ABLE TO ORGANIZE. WILL UPDATE ZFP PRODUCT TO REMOVE MENTION OF MORNING FOG. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... MODELS IN GENERAL AGREEMENT ON FRONTAL BNDRY OFFSHORE GRADUALLY DISSIPATING TONIGHT AND WED WITH WEAK WAVES OF LOW PRES MOVING ALONG IT. THIS WILL LIMIT PCPN CHANCES TO COASTAL SECTIONS TONIGHT AND JUST SRN COAST ON WED. UPR TROF MOVING INTO SE WILL STALL AND BECOME SHEARED OUT DURING PERIOD...GRADUALLY LEADING TO MSTR AND WEAK UPR LVL ENERGY SPREADING INTO ERN NC FROM S-SE THU AND THU NIGHT. 20-30 POPS SPREADING NORTHWARD ACCORDINGLY LAST HALF OF PERIOD. MOS BLEND FOR TEMPS. && .LONG TERM /FRIDAY THROUGH MONDAY/... NO CHANGE TO PREVIOUS FCST. PATTERN GRADUALLY EVOLVES TO SUB TROPICAL RIDGE OVER SE AND UPR TROF OVER ERN CANADA AND NE U.S...WITH BERMUDA HIGH/PIEDMONT TROF AT SFC. CLIMO 20/30 POPS MOST OF PERIOD. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... CIGS AND VSBYS HAVE IMPROVED TO IFR AS OF NOON. BETTER CHC FOR CONVECTION AND ASSOCIATED IFR/MVFR THIS AFTN WITH HEATING. ABUNDANT LOW LEVEL MOISTURE AND WEAK PRES GRADIENT AROUND SLOW MOVING FRONTAL BOUNDARY LEADING TO IFR CONDS EARLY THIS MORNING. THIS EXPECTED TO IMPROVE STEADILY AFTER 12Z. AT THIS POINT THE CONSENUS IS FOR TONIGHT THRU WED NITE TO BE DRY WITH HIGH PRES AND VFR DOMINATING OUTSIDE OF SOME EARLY MORNING FOG PSBL. A BIT BETTER AGREEMENT IN NWP GUIDANCE THAT ERN NC WILL BE UNDER MORE INFLUENCE OF OUR COASTAL FRONT/INVERTED TROUGHING AND INCRG MSTR LATER IN THE WORKWEEK...WITH ASSOCIATED MVFR/PCPN PSBL. S/SW FLOW AND CLIMO LIKE DIURNAL CONVECTION EXPECTED THIS WKND. && .MARINE... NO CHANGES TO MARINE FCST. EXPECTING A LIGHT TO MODERATE NE BREEZE TO DVLP EVERYWHERE THRU THE DAY AND CONTINUE THROUGH THE MIDDLE PART OF THE WEEK AS HIGH PRES BUILDS NW OF AREA...AND A WAVE OR TWO OF LOW PRES RIDES NE ALONG FRONT OFFSHORE. MODELS ARE IN A LITTLE BETTER AGREEMENT THAT INVERTED TROUGHING EXTENDING NNE FROM A SFC LOW OVER NRN FLORIDA WILL GRADUALLY PUSH INLAND THROUGH THE END OF THE WORKWEEK...ALLOWING FLOW TO VEER WHILE STAYING MOSTLY 15KT OR BELOW. CONTINUE TO FORECAST MOSTLY LIGHT TO MODERATE S/SW FLOW FOR THE WEEKEND AROUND OFFSHORE HIGH PRES. SEEING ANOTHER LITTLE SPURT OF 11-12S ENERGY FROM BERTHA THIS MORNING...MOSTLY IN THE 2-4FT RANGE. THE OUTER HATTERAS BUOY 41001 HAS COME UP A BIT AS WELL SO EXPECT THIS ENERGY TO PERSIST TODAY. BOTH MWW3 AND NAH WW3 ARE ALSO SHOWING THIS SECOND SWELL PEAK LTR THIS AFTN WHICH IS COMFORTING. THE SWELL IS GENERALLY EXPECTED TO DROP OFF AGAIN ON WED AND THU...BUT INTERESTING THAT WW3 SHOWS ANOTHER LITTLE 2-4FT PULSE OF MEDIUM PERIOD SWELL ENERGY FROM THE ENE ON FRI/SAT. I DONT SEE WHY THIS ISNT REALISTIC WITH BERTHA EXPECTED TO HAVE A SWD MOTION WED/THU...SO AM FORECASTING IT TO HAPPEN. IN OTHER SWELL NEWS STILL EXPECTING SOME MINOR SRN HEMI SWELL THIS WEEKEND/EARLY NEXT WEEK BASED ON WW3 AND CONFIRMATION FROM ENVISAT OBSERVED PEAK WAVELENGTHS. RIPS... KEPT MODERATE THREAT FOR NRN BEACHES AND ALSO ADDED CARTERET BEACHES NORTH OF LOOKOUT BASED ON LATEST BUOY OBS SHOWING THIS NEXT MINOR PULSE OF LONGER PERIOD SWELL. EXPECT RIP RISK TO DIMINISH WED/THU BUT PSBLY INCRS AGAIN INTO THE WKND BASED ON ABOVE REASONING. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM NEAR TERM...CTC SHORT TERM...JBM LONG TERM...JBM AVIATION...JAC/MW MARINE...JAC/MW
Hazardous weather outlook, Jul 15, 5:09 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 509 AM EDT TUE JUL 15 2008 NCZ095-103-104-161000- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 509 AM EDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PERSISTENT LONG PERIOD SWELL FROM DISTANT TROPICAL STORM BERTHA WILL LEAD TO A MODERATE THREAT OF DANGEROUS RIP CURRENTS ALONG AREA BEACHES NORTH OF CAPE LOOKOUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044>047-079>081-090>094-161000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 509 AM EDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-161000- ONSLOW- 509 AM EDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 9:17 AM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 917 AM EDT TUE JUL 15 2008 NCZ046-047-081-103-151445- TYRRELL-EASTERN DARE-WESTERN DARE-WESTERN HYDE- 917 AM EDT TUE JUL 15 2008 ...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES UNTIL 1045 AM EDT... AT 915 AM EDT...THERE WERE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FREQUENT LIGHTNING WERE LOCATED FROM 11 MILES NORTHWEST OF DUCK TO 23 MILES SOUTHWEST OF MANNS HARBOR...OR FROM GRANDY TO 12 MILES NORTHWEST OF ENGELHARD...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR BUFFALO CITY AT 1045 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KILL DEVIL HILLS...NAGS HEAD...AND MANTEO. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. SOME STORMS MAY PRODUCE AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:06 PM EDT | Special Marine Warning | MHX | 39 min | |
| Jul 15, 3:34 PM EDT | Special Marine Warning | MHX | 26 min | |
| Jul 15, 3:52 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jul 15, 4:47 PM EDT | Special Marine Warning | MHX | 58 min | |
| Jul 15, 5:37 PM EDT | Special Marine Warning | MHX | 53 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.